Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Eye and Vision Care

Lucentis Side Effects

12/28/2011

Question:

My 87-year old mother has been receiving Lucentis injections for quite awhile now. Recently, she informed me that for the second time, after the injection, she has noticed an increase in blurriness. Although we will check this out with her doctor, I was wondering if this is perhaps an emerging side-effect of Lucentis injections--a "worsening" of blurriness and whether you know anything about this. Thank you. I would appreciate your telling me whatever you know about this. As I say, we will also check this out, of course, with my mother`s doctor.



Answer:

I obviously cannot fully answer your question without knowing more about your mother's medical history and examining her. As you know, NetWellness experts provide general health information but not specific diagnoses or treatment recommendations. And since I am not a retinal surgeon who performs this therapy, I do not know if this is an expected complication or not.

Having said that, Lucentis has been shown to be very effective in the treatment of bleeding disorders of the retina such as "wet" macular degeneration and diabetic retinopathy. It works by blocking a chemical in the retina known as Vascular Endothelial Growth Factor, VEGF (Vejuh-EFF). I know patients must undergo many treatments over several months and that they also need to be medically stable (that is, normal blood glucose, normal blood pressure, normal lipids, normal electrolytes, etc.).

You should ask your mother's eye doctor (1) is she medically stable? and (2) has he/she treated other patients like your mother who report blurriness after the injections?

For more information:

Go to the Eye and Vision Care health topic, where you can:

Response by:

Robert D Newcomb, OD, MPH, FAAO Robert D Newcomb, OD, MPH, FAAO
Professor Emeritus of Clinical Optometry
College of Optometry
The Ohio State University